Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

A patient's blood pressure is much higher than in all previous readings. What is the best first step?

  1. AIgnore it, as it must be a machine error
  2. BTell the patient they are having a stroke
  3. CRecord it and give an extra dose of the blood pressure tablet
  4. DRecheck it, making sure the technique and cuff size are correct
2.Nursing fundamentalsHard

A patient with diabetes has had foot-care teaching. Which statement shows a need for further teaching?

  1. A"I'll soak my feet in hot water every evening."
  2. B"I'll check my feet every day, using a mirror if needed."
  3. C"I'll dry carefully between my toes after washing."
  4. D"I'll wear shoes that fit well and never walk barefoot."
3.Clinical nursingMedium

Which drug is used to reverse unfractionated heparin?

  1. ANaloxone
  2. BFlumazenil
  3. CProtamine sulfate
  4. DVitamin K (phytomenadione)
4.Clinical nursingHard

An older patient's blood pressure is 142/80 mmHg lying and 116/72 mmHg after standing for three minutes, and they feel dizzy. What does this show?

  1. APostural hypotension
  2. BWhite coat hypertension
  3. CHypertensive emergency
  4. DNormal blood pressure variation
5.Arterial blood gas interpretationMedium
pH7.357.457.32PaCO₂mmHg354569HCO₃⁻mmol/L222634uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.32, PaCO₂ 69 mmHg (9.2 kPa) and HCO₃⁻ 34 mmol/L. The primary disorder is respiratory acidosis. How far is it compensated? Click your answer.

pH 7.32PaCO₂ 69 mmHg (9.2 kPa)HCO₃⁻ 34 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
6.Arterial blood gas interpretationHard

Practice values: Na⁺ 137, Cl⁻ 105 and HCO₃⁻ 9 mmol/L. Calculate the delta ratio (AG − 12)/(24 − HCO₃⁻), using AG = Na⁺ − (Cl⁻ + HCO₃⁻). Give two decimals.

Na⁺ 137 mmol/LCl⁻ 105 mmol/LHCO₃⁻ 9 mmol/L
delta ratio =
7.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 11/min, SpO₂ 92% on supplemental oxygen, blood pressure 222/134 mmHg, pulse 70/min, alert, temperature 39.6 °C. What is the NEWS2 total score?

RR 11SpO₂ 92%O₂SBP 222HR 70AT 39.6 °C
NEWS2 =
8.Clinical assessment scoresHard
94?SBPDBPmmHgMAP = 70

Practice exercise (made-up values, not clinical guidance). The team aims for a mean arterial pressure of at least 70 mmHg. A patient’s systolic pressure is 94 mmHg. Using MAP = (SBP + 2·DBP)/3, what is the lowest diastolic pressure DBP that still gives a MAP of 70 mmHg?

MAP 70 mmHgSBP 94 mmHg
DBP = mmHg
9.Enteral & parenteral nutrition calculationsMedium
2 kcal/mL70% free water85 mL/hevery 4 h64 kg · 30 mL/kg/day20 h/dayV = ? mL

Practice exercise (made-up values, not clinical guidance). A 64 kg patient has a fluid goal of 30 mL/kg/day and receives all fluid through a feeding tube. The formula is 70% free water and runs at 85 mL/h for 20 hours a day. The rest of the fluid is given as water flushes every 4 hours. What volume V is each flush? Round to the nearest whole number.

64 kg30 mL/kg/day70%85 mL/h · 20 hevery 4 h
V = mL
10.Enteral & parenteral nutrition calculationsHard
154 kg166 cmmanBMI = kg/m²P = ? g/day

Practice exercise (made-up values, not clinical guidance). A critically ill man is 166 cm tall and weighs 154 kg. The practice protocol gives 2 g of protein per kg of ideal body weight (Devine) per day if the BMI is 30 to under 40 kg/m², and 2.5 g/kg of ideal body weight per day if the BMI is 40 kg/m² or more. Find the protein goal P in g/day. Round to the nearest whole number.

166 cm154 kgmanBMI 30–40: 2 g/kg IBWBMI ≥ 40: 2.5 g/kg IBW
P = g/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

This lead II strip shows atrial flutter. Measure the flutter-wave interval and find the atrial rate in beats per minute.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
atrial rate = bpm
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVthird-degree (complete) AV blocksecond-degree AV block type IIsecond-degree AV block type I (Wenckebach)first-degree AV block

This lead II strip shows a conduction problem between the atria and the ventricles. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1third-degree (complete) AV block
  2. 2second-degree AV block type II
  3. 3second-degree AV block type I (Wenckebach)
  4. 4first-degree AV block
13.Prioritization & delegationMedium

A nurse needs to give report on a patient to a colleague. Which information is the most important to include?

  1. AThe patient’s current condition, recent changes and pending tasks
  2. BDetails of the nurse’s own break times that shift
  3. CPersonal opinions about the patient’s family members and their visiting habits
  4. DThe patient’s favorite television programs and hobbies
14.Prioritization & delegationHard

A competent adult patient refuses a blood transfusion for religious reasons. What should the nurse do?

  1. ATell the patient that refusing treatment is not allowed in hospital
  2. BGive the transfusion while the patient is asleep, because saving their life comes first
  3. CRespect the refusal, check the patient understands the risks and inform the provider
  4. DAsk the family to persuade the patient until they agree
15.Infection control & patient safetyMedium

When putting on sterile gloves, how does the nurse put on the second glove?

  1. ASlide the gloved fingers under the second glove’s cuff and pull it on
  2. BPull the second glove on by its fingertips, using the bare hand
  3. CUse the bare hand to adjust the outside of the first glove
  4. DHold the inside of the second glove with the gloved hand
16.Infection control & patient safetyHard

A nurse teaches a patient about care of a surgical incision at home. Which statement shows a need for further teaching?

  1. A“If the wound gets red and drains pus, I will wait for my appointment next month.”
  2. B“I will wash my hands with soap before I touch or change the dressing.”
  3. C“I will keep the dressing clean and dry as I was shown.”
  4. D“I will call the clinic if I get a fever or more pain around the wound.”
17.Lab values & electrolytesMedium

A patient with hyponatremia from SIADH starts tolvaptan. Why is the serum sodium checked frequently in the first day?

  1. AThe sodium can rise too quickly
  2. BThe drug causes severe hyperkalemia
  3. CThe sodium always falls further
  4. DThe drug lowers blood glucose sharply
18.Lab values & electrolytesHard

A patient on clozapine reports a sore throat and fever. The ANC is 400/µL (0.4 × 10⁹/L). What should the nurse do?

  1. AGive the dose with food to protect the stomach
  2. BHold the clozapine and report the result at once
  3. CGive the next dose and recheck the ANC next month
  4. DHalve the dose and give it with a throat lozenge

3Solutions

1.Nursing fundamentals

Answer: D · Recheck it, making sure the technique and cuff size are correct

Why this is the answer

Unexpected findings are validated before action. If the repeat reading is still high, the nurse assesses for symptoms and reports it.

Answer

D · Recheck it, making sure the technique and cuff size are correct
2.Nursing fundamentals

Answer: A · "I'll soak my feet in hot water every evening."

Why this is the answer

People with diabetic neuropathy may not feel heat, and soaking softens the skin, so long hot soaks are avoided. Daily inspection, good footwear and careful drying are correct.

Answer

A · "I'll soak my feet in hot water every evening."
3.Clinical nursing

Answer: C · Protamine sulfate

Why this is the answer

Protamine binds heparin and neutralises it. Vitamin K is used for warfarin.

Answer

C · Protamine sulfate
4.Clinical nursing

Answer: A · Postural hypotension

Why this is the answer

A fall in systolic pressure of 20 mmHg or more (here 26 mmHg) on standing, especially with symptoms, indicates postural hypotension. Causes include medicines, dehydration and autonomic problems.

Answer

A · Postural hypotension
5.Arterial blood gas interpretation

Answer: partially compensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.32: acidaemia (below 7.35)
PaCO₂ 69 mmHg: high (35–45)
HCO₃⁻ 34 mmol/L: high (22–26)

Compensation

partially compensated

Answer

partially compensated
6.Arterial blood gas interpretation

Answer: delta ratio = 0.7333

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 137 − (105 + 9) = 23

Delta ratio

(23 − 12)/(24 − 9) = 11/15 = 0.7333

Answer

delta ratio = 0.7333

Below 1: an added normal anion gap acidosis.

7.Clinical assessment scores

Answer: NEWS2 = 10

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 11/min → 1
SpO₂ 92% → 2
on oxygen → 2
SBP 222 mmHg → 3
HR 70/min → 0
alert (A) → 0
T 39.6 °C → 2

Add

NEWS2 = 1 + 2 + 2 + 3 + 0 + 0 + 2 = 10

Answer

NEWS2 = 10
8.Clinical assessment scores

Answer: DBP = 58 mmHg

Blood pressure values: pulse pressure PP = SBP − DBP. Mean arterial pressure MAP ≈ (SBP + 2·DBP)/3 = DBP + PP/3, an estimate based on the heart spending about two thirds of each beat in diastole at a normal heart rate (less accurate when the heart rate is fast); a MAP of at least about 65 mmHg is a common target for organ perfusion. The shock index SI = heart rate/SBP is normally about 0.5–0.7; a value above about 1 is a warning sign of shock.

Rearrange

DBP = (3·MAP − SBP)/2

Substitute

DBP = (3·70 − 94)/2 = 116/2 = 58 mmHg

Answer

DBP = 58 mmHg
9.Enteral & parenteral nutrition calculations

Answer: V = 122 mL

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Fluid goal

30·64 = 1920 mL/day

Free water from the formula

85·20 = 1700 mL
1700·0.7 = 1190 mL

Water still needed

1920 − 1190 = 730 mL/day

Volume per flush

24/4 = 6 flushes
V = 730/6 = 121.7 ≈ 122 mL

Answer

V = 122 mL
10.Enteral & parenteral nutrition calculations

Answer: P = 156 g/day

Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. Obesity in critical illness (ASPEN/SCCM 2016): BMI = weight/height² (kg/m²). The protein goal is 2 g/kg of ideal body weight per day for BMI 30–40 and up to 2.5 g/kg of ideal body weight per day for BMI 40 and above. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Body mass index

BMI = 154/1.66² = 55.89 kg/m²

Ideal body weight (Devine)

166 cm/2.54 = 65.35 in
IBW = 50 + 2.3·(65.35 − 60) = 62.31 kg

Protein goal

BMI 40 or more: 2.5 g per kg of ideal body weight.

P = 2.5·62.31 = 155.8 ≈ 156 g/day

Answer

P = 156 g/day
11.ECG rhythm strip interpretation

Answer: atrial rate = 300 bpm

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Flutter waves

F–F = 5 small boxes = 0.20 s → 1500 ÷ 5 = 300 per minute

QRS complexes

R–R = 20 small boxes = 0.80 s → 1500 ÷ 20 = 75 per minute
conduction ratio = 300 ÷ 75 = 4:1

Answer

atrial rate = 300 bpm
12.ECG rhythm strip interpretation

Answer: second-degree AV block type II

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Five steps

1. Rate: 5 QRS complexes in 6 s, × 10 = 50 per minute.
2. Rhythm: the P waves are regular; R–R is regular except for a long pause where a QRS is missing.
3. P waves: upright and regular (P–P 0.80 s, 75 per minute); one P in every 3 is not followed by a QRS.
4. PR interval: constant at 0.16 s in the conducted beats.
5. QRS: 0.08 s, narrow (below 0.12 s).

Interpretation

second-degree AV block type II

Answer

second-degree AV block type II

Type II and third-degree blocks are the ones that can suddenly progress, so textbooks rank them as more serious than type I.

13.Prioritization & delegation

Answer: A · The patient’s current condition, recent changes and pending tasks

Why this is the answer

Effective handover covers the current status, changes, risks and outstanding tasks, often using a structure such as SBAR. Opinions and unrelated details distract from what matters.

Answer

A · The patient’s current condition, recent changes and pending tasks
14.Prioritization & delegation

Answer: C · Respect the refusal, check the patient understands the risks and inform the provider

Why this is the answer

Competent adults have the right to refuse treatment, even if it could save their life. The nurse makes sure the refusal is informed, informs the provider and documents it.

Answer

C · Respect the refusal, check the patient understands the risks and inform the provider
15.Infection control & patient safety

Answer: A · Slide the gloved fingers under the second glove’s cuff and pull it on

Why this is the answer

The first glove is handled only by the inside of its cuff with the bare hand. The gloved hand then touches only the outside of the second glove, under its folded cuff. The inside of a glove is not sterile once skin has touched it.

Answer

A · Slide the gloved fingers under the second glove’s cuff and pull it on
16.Infection control & patient safety

Answer: A · “If the wound gets red and drains pus, I will wait for my appointment next month.”

Why this is the answer

Increasing redness, purulent drainage, fever and worsening pain are signs of surgical site infection and should be reported promptly. Waiting a month could allow the infection to spread.

Answer

A · “If the wound gets red and drains pus, I will wait for my appointment next month.”
17.Lab values & electrolytes

Answer: A · The sodium can rise too quickly

Why this is the answer

Tolvaptan blocks ADH receptors in the kidney, causing free water loss. Sodium can rise too fast, risking osmotic demyelination, so treatment is started in hospital with frequent sodium checks. Fluid restriction is usually avoided at the start.

Answer

A · The sodium can rise too quickly
18.Lab values & electrolytes

Answer: B · Hold the clozapine and report the result at once

Why this is the answer

An ANC below 500/µL is severe neutropenia, and with fever and sore throat it suggests a serious infection. Clozapine is held, the provider is told immediately, and infection is assessed and treated. A nurse never changes a dose without a prescription.

Answer

B · Hold the clozapine and report the result at once

ExamProblems · examproblems.com/courses/nursing-fundamentals